Format

Send to

Choose Destination
Pharmacotherapy. 2008 Jul;28(7):945-9. doi: 10.1592/phco.28.7.945.

Possible antiretroviral therapy-warfarin drug interaction.

Author information

1
Department of Pharmacy, Virginia Commonwealth University Medical Center, Richmond, Virginia, USA.

Abstract

Highly active antiretroviral therapy (HAART) for human immunodeficiency virus (HIV) has resulted in significant morbidity and mortality reductions. Lifelong antiretroviral therapy must be incorporated into each patient's medical regimen. Patients with HIV may also have simultaneous chronic medical conditions, resulting in the possibility of complex drug-drug interactions. We report a possible drug-drug interaction between HAART and warfarin in two patients, as assessed by the Naranjo adverse drug reaction probability scale and the Drug Interaction probability scale. Both patients' pharmacotherapy regimens included a nonnucleoside reverse transcriptase inhibitor (NNRTI), nevirapine, or a protease inhibitor, nelfinavir or lopinavir-ritonavir, and two nucleoside analogs. In both patients, high warfarin doses were required to maintain therapeutic international normalized ratios (INRs). Warfarin has two enantiomers, R-and S-warfarin, which are substrates primarily of cytochrome P450 (CYP) 3A4 (R-warfarin), CYP1A2 (R-warfarin), and CYP2C9 (S-warfarin). Protease inhibitors and NNRTIs have variable effects on CYP: induction, inhibition, or mixed. The increased warfarin doses required in these two patients may have been caused by induction of CYP3A4 by nevirapine, CYP2C9 by nelfinavir, or CYP2C9 by lopinavir-ritonavir. Thus, practitioners should prudently monitor INRs in patients receiving warfarin with concomitant HAART that includes either a protease inhibitor or an NNRTI.

PMID:
18576910
DOI:
10.1592/phco.28.7.945
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center